Doctor Louise answers readers’ questions.
Barry from Annandale, NSW writes: My T-cells have been lower than 400 for about a year and have now dropped to 320 so my doctor has suggested I start treatment. She says I could go on Truvada and nevirapine, but apparently I need to gradually introduce the nevirapine because there’s a chance I might get a rash. I know there are other combinations, so I was wondering which one you think is the best?
Dr Louise replies: Being faced with the prospect of starting HIV treatment can be quite daunting. But it sounds like you’ve prepared yourself well by getting regular blood checks. That’s one of the reasons we like everyone with HIV to come in every three to four months – not only so we can keep a track of your CD4 count but so we can talk about treatment choices well before you need to start.
Current guidelines recommend initiating treatment when your CD4 count approaches 350 cells/ mm3. As new information and study results come in, we may soon be initiating treatment earlier than this. Deferring treatment may increase your risk of getting opportunistic infections and makes it harder to regain a good, functioning T-cell count.
As you probably know there are a number of different classes (or families) of antiretroviral drugs and in order to control HIV from replicating we need to choose drugs from at least two of these classes. Initial therapy usually involves one drug from the Non- Nucleoside Reverse Transcriptase Inhibitor (NNRTI) class (either efavirenz or, in your case, nevirapine) and two from the Nucleoside Reverse Transcriptase Inhibitor (NRTI) class (in your case Truvada which is a combination of tenofovir and emtricitabine).
Sometimes we request a viral genotype test to see if your strain [HIV strain] Any subgroup of the HIV species. Because HIV mutates very easily, there are many different strains (and may be multiple strains within a single person). of HIV is resistant HIV which has mutated and is less susceptible to the effects of one or more anti-HIV drugs is said to be resistant. to any drugs and this will guide our choice. Most people who have never been on treatment don’t yet have resistance.
Other things we think about are the side effects of the drugs, other medical conditions you may have and any drug interactions there might be with other medications you’re on. We also like to find the combination which suits you best so you’ll find it easier to take the pills regularly.
It is hard for me to be any more specific than this, as each regimen has its pros and cons. I suggest you ask your doctor as many questions as you can and be guided by her suggestion.
I hope this helps!
David from St Kilda, Victoria writes: I have been on antiretrovirals A medication or other substance which is active against retroviruses such as HIV. since the beginning (1988) but started developing a protruding tummy about two years after first taking the protease inhibitors – say around 1998. I know that people these days are less likely to develop this problem as the drugs have improved in terms of side-effects but my tummy keeps getting bigger! I am currently on two proteases – darunavir and ritonavir – along with 3TC. I guess I can’t change my regimen as it is working for me virologically, but can you see any hope on the horizon that researchers will be able to help us get rid of these terrible tummies?
Dr Louise replies: David, thanks for your enquiry.
While antiretrovirals give many people good virological control they can also have long-term side-effects, and our job is to help manage these.
You have been on treatment for a long time and it sounds as though you have some of the features of lipodystrophy syndrome.
Lipodystrophy refers to a group of clinical Pertaining to or founded on observation and treatment of participants, as distinguished from theoretical or basic science. and biochemical changes. The cause is complex and includes HIV infection itself as well as its treatments. Some people also have a genetic predisposition to this condition. Changes in the lipids (blood fats A type of fat in the blood. Elevated triglyceride levels may be a side effect of some anti-HIV drugs.) disrupts normal fat metabolism and can lead to a number of clinical features.
Some people manifest fat loss (lipoatrophy) which is a reduction in the deposits of fat on different parts of the body. This may be from the cheeks and around the eyes or temples. Some people notice thinness in their arms and legs and also loss of the contours of their bum.
In contrast, there may also be accumulation of fat (lipohypertrophy) particularly around the tummy and sometimes on the back of the neck and shoulder region.
Sometimes there are changes in blood cholesterol An essential component of cell membranes and nerve fibre insulation, cholesterol is important for the metabolism and transport of fatty acids and the production of hormones and Vitamin D. Cholesterol is manufactured by the liver, and is also present in certain foods. High blood cholesterol levels have been linked to heart disease and may be a side effect of some anti-HIV medications. or triglycerides and blood sugar levels. That’s why we like to check your lipids and blood sugar level regularly.
The management of this situation, as you can imagine, is not easy and involves a number of different strategies.
We look at lifestyle issues and try dietary modification to reduce fat intake. A dietician can help you choose low glycaemic index foods. High cholesterol and triglycerides are also risks for cardiovascular disease, so we encourage people to give up smoking and to increase exercise. Sometimes we prescribe medication from a class of drugs known as ‘statins’ and sometimes we try switching your particular antiretroviral medications. This has to be done with caution and taking into account other side effects, potential resistance and drug interactions.
Procedures using dermatological fillers, such as Sculptra, to improve facial contours can be used and provide some success, but they do need to be repeated.
There has been some success in a small overseas study using the hormone leptin to reduce body fat, but research is in its early stages. You can read more about it by entering ‘leptin’ in the search engine at www.aidsmeds.com .
This is a complex condition, David and a difficult management area. We all hope that further research and knowledge will help with this syndrome.
Keep your questions under 100 words and email them to firstname.lastname@example.org .